Diagnosing And Treating Chemotherapy-Induced Nail Changes

Start Page: 42
50
Author(s): 
Kristine Hoffman, DPM

   Secondary fungal and bacterial infections. Both bacterial and fungal infections may contribute to chemotherapy-induced nail changes. Researchers believe that nail plate abnormalities combined with immunosuppression may allow colonization of the nail apparatus and surrounding soft tissue structures.13 Several case reports have shown bacterial and fungal infections of the nail apparatus associated with chemotherapeutic treatment.5,16,19 Numerous additional case studies have shown chemotherapy-induced nail changes leading to secondary bacterial and fungal infections of the nail plate and surrounding soft tissue structures.4,16,18-21

   For example, Mackay-Wiggan and coworkers report the case of a 70-year-old male who receivied long-term, low dose chemotherapy treatment with paclitaxel and carboplatin (Paraplatin, Bristol-Myers Squibb) for lung adenocarcinoma and developed onycholysis of both his fingernails and toenails.22 The patient developed purulent drainage from below the separated nail plates with cultures growing Staph aureus, beta-hemolytic Strep species and E. coli. Following treatment with oral antibiotics and resolution of the bacterial infection, the patient shed multiple nail plates. A Periodic Acid-Schiff (PAS) stain was positive for Candida fungal spores and fungal culture later grew Candida as well. The patient received ciclopirox (Loprox) and complete resolution of both fungal infection and chemotherapy-induced nail changes occurred one year following treatment.

   Segaert and Van Cutsem report the development of paronychia in 10 to 15 percent of patients treated with epidermal growth factor receptor inhibitors and a high incidence of secondary pyogenic granulomas and Staphylococcus aureus infections in many of these patients.4

A Guide To The Prevention Of Post-Chemo Nail Changes

Several modalities may prevent or lessen chemotherapy-induced nail changes. Physicians have used cryotherapy to prevent several adverse effects of chemotherapy including mucositis, alopecia and nail changes.23-25 The hypothesis is that cryotherapy causes local vasoconstriction, temporarily decreasing blood flow to the specific tissue and reducing the exposure to the drug and the associated adverse effects.24

   Scotté and coworkers conducted two multicenter studies examining the effect of frozen gloves and frozen socks for the prevention of docetaxel-induced onycholysis and skin toxicity.26,27 The glove study showed an approximately 40 percent reduction in both Grade 1 and Grade 2 onycholysis of the fingernails while the frozen sock study showed a 21 percent reduction in Grade 1 and grade 2 onycholysis of the toenails.

   Researchers have recommended advising patients, especially those who are being treated with taxanes and anthracyclines, to use gloves, opaque tape, artificial nails or reflective sunscreens to avoid exposure of their nails to UV light due to the potential to develop onycholysis, dyschromia and other nail changes with these medications.16 Authors have suggested additional protective measures, including appropriate nail trimming, avoiding environmental irritants, antimicrobial treatment, and stopping or reducing the offending chemotherapeutic drug.23

   Segaert and Van Cutsem report several measures that are recommended to lessen and treat the skin and nail changes that occur with epidermal growth factor receptor inhibitors.4 These include ensuring maximum hydration of the skin with bath oil instead of soap, tepid water and emollient cream; avoiding sun exposure; avoiding friction and pressure on the nail fold from shoe gear; and regular use of antiseptic soaks and antibiotic cream.

image description image description


Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.